Hail, Stevens
- When
- May 30, 1:05 PM CST
- Where
- Stevens County, 10.04 mi WNW of Donnelly
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.740, -96.220
A strong synoptic cyclone swinging into the Northern Plains set the stage for a late Spring severe weather outbreak on May 30th. Discrete and semi-discrete supercells developed during the afternoon ahead of an arcing cold front and a nearby surface low.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A strong synoptic cyclone swinging into the Northern Plains set the stage for a late Spring severe weather outbreak on May 30th. Discrete and semi-discrete supercells developed during the afternoon ahead of an arcing cold front and a nearby surface low. These storms quickly traveled northeast while gradually growing upscale into bowing line segments as storms merged together and new cells formed. During this time, hail and tornadoes occurred; the strongest being an EF2 through Forada, MN. The bowing line segments became dominant and a wind event unfolded.
Strong and broad synoptic lift, little capping, and questionable mid-level shear likely allowed for upscale growth. This caused storm interactions and competing updrafts which may have limited mesocyclone longevity and strength. While property was damaged, no lives were lost on the last day of a holiday weekend when many people were outdoors camping or doing other recreational activities.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 30, 12:51 PM CST, 14 minutes earlier.
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
151 PM CDT Mon May 30 2022
.MESOSCALE DISCUSSION...
Issued at 146 PM CDT Mon May 30 2022
19Z Mesoscale Update:
An area of thunderstorms have developed along a line from Redwood
Falls to Buffalo, MN over the past hour. These storms have formed
along the warm front/MUCAPE gradient and should remain elevated as
they lift northward through the next few hours. This activity is
within an area with steep mid-level lapse rates and could be capable
of producing large hail (1" or larger) and heavy rainfall,
lightning, and gusty winds.
This threat is separate from the more intense severe weather
outbreak that is expected later this afternoon into the evening
hours.
Our "main event" is still on track to begin after 19Z. This is a
rare, high-end environment that will be capable of producing a
severe weather outbreak across the MPX forecast area. The first
concern is the potential for a few supercells to develop in the warm
sector ahead of the approaching cold front. The WoFS has picked up a
on these supercells forming over northwest IA/southwest MN and moving
northeast into central MN by 21Z. This potential will be monitored
closely as they'd be capable of producing all severe hazards
including tornadoes.
The storms that form along the cold front will be capable of
producing all severe hazards too. This will track into western
Minnesota into western Wisconsin later this evening. Storm mode is
expected to transition from embedded supercells along the cold front to
a QLCS-like linear set up. The LLJ will enhance low level shear this
evening across western WI. This is concerning as it could promote an
environment capable of a QLCS tornado threat this evening/early
tonight.
Areas in the warm sector continue to recover with
temperatures warming back into the low/mid 80s. The mid level clouds
have likely helped our dew points stay in the mid to upper 60s
across southern MN, with less mixing due to stubborn cloud cover.
This has kept our LCLs on the lower side and if this trend
continues, would be more favorable for potential tornado
development. Steep mid-level lapse rates of 8.0C/km or greater are
located with the area of best CAPE with values of 2500J/kg or
greater. KMPX VAD profile shows a highly sheared environment present
with 25+ kts of 0-1km shear and 300+ m2/s2 0-1km storm relative
helicity. These storms will be moving quickly with storm motions
likely 60s kts or greater so it will be important to plan ahead and
act quickly after receiving any severe or tornado warnings this
afternoon. Once again, this environment has analogs to some of
historical, higher-end severe weather outbreaks across the Upper
Midwest.
&&
.UPDATE...
Issued at 146 PM CDT Mon May 30 2022
Updated for the mesoscale discussion above.
&&
.DISCUSSION...(Today through Sunday)
Issued at 344 AM CDT Mon May 30 2022
...SEVERE STORMS EXPECTED WITH A TORNADO OUTBREAK POSSIBLE THIS
AFTERNOON AND EVENING IN WESTERN MINNESOTA...
- Western Minnesota, widespread severe weather likely this afternoon
into the evening, and a tornado outbreak possible in western MN.
There is some uncertainty in storm mode.
- Eastern Minnesota and western Wisconsin, a line of strong to
severe storms likely.
- Storms could be fast moving, so please have your safe sheltering plan
in place so you can seek shelter quickly if a warning is issued
for your location.
TODAY AND THIS EVENING... A rare severe weather set up will be in
place later today. We ask that people pay extra attention to the
forecast, and make sure they can seek shelter if warnings are issued.
There are no significant changes to the severe weather threat from
the previous forecast, but one quick mention that southerly winds
across southern Minnesota are strong enough for wind advisory later
this morning into the early evening.
The highest confidence is in damaging wind. Given the strength of
the mid and upper level jet, storms should be fairly fast moving. In
addition, forecast soundings show speeds in excess of 50 kts around
800mb prior to convective initiation. The Storm Prediction Center
has a 45 percent hatched area for wind across the far northwest part
of the forecast area, which means there is relatively high confidence
in this elevated wind threat.
The tornado threat across western Minnesota hinges somewhat on the
storm mode. Given the rare parameter space of CAPE/Shear, the
potential certainly exists for a few hour window of supercells with
very strong mesocyclone capable of producing strong tornadoes. This
mornings convection could end up keeping the boundary layer less
mixed, and the LCLs lower, which would allow the surface winds to
become more easterly in nature as the surface low develops across the
eastern Dakotas. This would favor tornadic supercells. However, if
the boundary layer manages to mix deeper, dry out, and have a
straighter hodograph, then the tornado threat would be lower.
Speaking of hodographs, the mid and upper level shear is fairly
unidirectional. Some of the higher end Midwest tornado outbreaks have
more of westerly jet, which seems to favor more discrete cells. To
that end, there is a scenario that would lead to more of a linear
complex, which as alluded to above would favor more of the damaging
wind threat and limit the tornado potential. This is plausible given
the strong forcing for ascent.
Farther east, a line of storms should develop along a cold front in
central Minnesota and move into western Minnesota. MLCAPE values near
2500 J/kg along with a veering wind profile in the warm sector should
lead to organized convection. Again, depending on the storm mode,
could have a tornadic threat, although the higher likelihood is
damaging wind and hail.
Speaking of hail, 2 inch or greater hail is possible with these
storms. This normally would be the headliner, but the elevated
wind/tornado threat is more concerning.
Heavy rain is also possible with thunderstorms. They should be moving
fast enough to limit a significant hydro threat, but areas that saw
heavy rain last night will be more vulnerable to additional rain
today.
TUESDAY THROUGH SUNDAY...
Cooler weather will settle in the rest of the week. An upper-level
zonal flow pattern then sets up for the remainder of the week. Cooler
temperatures begin Wednesday with highs in the high 60s and 70s
expected for the rest of the forecast period. Intermittent chances
for showers Wednesday night into the weekend are possible as bits of
shortwave energy move across the area. There could be some thunder
associated with the showers, mainly mid-week. Not great model
consensus on the timing of showers later in the week, so still some
uncertainty on that end.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1235 PM CDT Mon May 30 2022
Mainly VFR conditions except MVFR/IFR possible with thunderstorms
this afternoon/evening. It looks like an initial cluster of strong to
severe storms will affect western Minnesota and move NNE. As this
cluster moves into northern Minnesota a line of strong to severe storms
will form along a cold front and sweep eastward across the area.
Winds will be strong and gusty from the S/SE, becoming W/NW behind
the cold front. Strong LLWS also looks likely this evening.
KMSP...A shower or thunderstorm can not be ruled out this afternoon,
but the best timing for storms at the terminal looks to be between
1z and 3z this evening. It looks like the line of storms will move
through pretty quickly with drier air moving in behind it.
/OUTLOOK FOR KMSP/
Wed...VFR. Wind NW 10 kts.
Thu...VFR. Wind W 10-15 kts.
Fri...VFR. Wind W 5-10 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Wind Advisory until 6 PM CDT this evening for Blue Earth-Brown-
Faribault-Freeborn-Le Sueur-Martin-Nicollet-Redwood-Rice-
Steele-Waseca-Watonwan.
WI...None.
&&
MESOSCALE...BPH
DISCUSSION...JRB
AVIATION...CEOHazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1142 AM CDT Mon May 30 2022 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 311645- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1142 AM CDT Mon May 30 2022 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...This Afternoon and Tonight. An outbreak of severe thunderstorms, including the potential for multiple strong tornadoes, remains on track this afternoon and evening across Minnesota, particularly west of the I-35 corridor. Additional hazards include large hail in excess of 2 inches and wind gusts in excess of 70 mph. Locally heavy rainfall and flooding are also possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed this afternoon.
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
118 PM CDT Mon May 30 2022
MNZ057-058-065-301845-
Kandiyohi MN-Renville MN-Meeker MN-
118 PM CDT Mon May 30 2022
...A strong thunderstorm will impact portions of Meeker, southeastern
Kandiyohi and northeastern Renville Counties through 145 PM CDT...
At 118 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Cosmos, or 20 miles southeast of Willmar, moving
northeast at 70 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Litchfield, Atwater and Grove City around 135 PM CDT.
Other locations in the path of this storm include Watkins.
This includes the following highways...
U.S. Highway 12 between mile markers 83 and 108.
U.S. Highway 212 between mile markers 87 and 93.
U.S. Highway 71 between mile markers 105 and 107.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4533 9472 4532 9439 4528 9438 4528 9426
4524 9426 4498 9447 4498 9450 4494 9450
4471 9469 4486 9507
TIME...MOT...LOC 1818Z 206DEG 61KT 4487 9482
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHThe Aberdeen radar (KABR), 174 km away, was scanning. The volume nearest the first event began at 19:07 UTC.
63 thunderstorm wind, 15 tornado, 11 hail. Local standard time, as filed.
Several grain bins and sheds were badly damaged. Numerous trees were broken. Shingles were removed from a house.
A survey team viewed the damage in Appleton but was unable to determine whether it was due to a downburst or tornado. Several dozen trees were broken.
A brief tornado developed about 3 miles north northwest of Milan. It uprooted several trees and then moved into Swift County where it significantly damaged farm outbuildings. Maximum winds for the Chippewa County portion were estimated at 70 mph.
A tornado developed about 3 miles north-northwest of Milan in Chippewa County and then moved into Swift County where it uprooted a number of trees and significantly damaged farm outbuildings. Maximum winds for the Swift County portion were estimated at 90 mph.
This tornado developed about 5 miles southwest of Danvers and tracked north until an outflow boundary caught up with it, then the tornado tracked northeast to 7 miles northwest of Clontarf. It originated in Swift County, then moved through the southeast corner of Stevens County, then into Pope County, where it dissipated. Several wooden poles with electrical transmission lines were snapped. Irrigation systems were overturned, trees were damaged, and some structural damage to homes and farm outbuildings also resulted. Maximum winds were estimated at 100 mph.
The tornado hit several farms. It broke some windows, knocked down or broke dozens of trees, tore tin off several sheds, and caused major damage to barns. Maximum winds were estimated at 90 mph.
Several trees were blown down north of Chokio.
This tornado developed in Swift County, about 5 miles southwest of Danvers and tracked north until an outflow boundary caught up with it, then the tornado tracked northeast to 7 miles northwest of Clontarf. It moved through the southeast corner of Stevens County, then into Pope County, where it dissipated. Several wooden poles with electrical transmission lines were snapped. Irrigation systems were overturned, trees were damaged, and some structural damage to homes and farm outbuildings also resulted. Maximum winds were estimated at 100 mph.
Utilities reported a loss of $30,000 due to downed power poles.
A farm shed was destroyed.
This tornado developed in Swift County, about 5 miles southwest of Danvers, and tracked north until an outflow boundary caught up with it, then the tornado tracked northeast to 7 miles northwest of Clontarf. It then moved through the southeast corner of Stevens County and into Pope County, where it dissipated. Several wooden poles with electrical transmission lines were snapped. Irrigation systems were overturned, trees were damaged, and some structural damage to homes and farm outbuildings also resulted. Maximum winds were estimated at 100 mph.
A large spruce tree was blown down near Donnelly.
Tornado spun up just west of Lake Emily and tracked northeast. Some trees were snapped and farm outbuildings were damaged. Maximum winds were estimated at 95 mph. This tornado was filmed on video.
A tornado developed about 4 miles west of Starbuck and tracked northeast. A small outbuilding was completely destroyed and debris was spread north northwest. A truck and trailer were overturned on Highway 28. Maximum winds were estimated at 90 mph.
There were parts of a grain bin that blew across railroad tracks near Hanley Falls.
A tornado originated on the east side of Lake Reno in Pope County. At first, it damaged about a dozen trees, but quickly became more intense and broke or uprooted several hundred trees before entering Douglas County. Maximum winds for the Pope County portion were estimated at 105 mph.
A transmission line was blown down south of Hazel Run.
Several trees and power lines were blown down near Wegdahl.
A tornado entered Douglas County from Pope County, just east of Lake Reno. It immediately demolished a garage and broke many hundreds of trees before hitting an area of homes along the east side of Maple Lake in the city of Forada. Dozens of homes had roofs torn off, garages and sheds destroyed. It threw a car several hundred feet. The tornado tore part of the roof off from the fire station. It continued beyond Forada and hit numerous farmsteads before hitting the west side of the city of Nelson, where a farm lost most outbuildings and a home lost its roof. The tornado continued moving northeast, hitting more farms, before dissipating several miles east of Carlos. Maximum winds were estimated to be 120 mph.
Several trees and power lines were blown down around the city of Granite Falls.
This tornado tore through the eastern side of Eagle Bend. It knocked down or snapped many trees, partially removed roofs from several houses, peeled tin off the roof of multiple sheds and buildings, and took the top off three massive and filled grain bins in Eagle Bend. Multiple farmsteads were hit, destroying barns, machine sheds, and other outbuildings. It ended about 5 miles west-southwest of Staples where the scattered tree damage pattern could no longer be determined to be of tornadic origin. Determination of the specific path was assisted by Todd County Emergency Management, which provided drone imagery to the NWS. Maximum winds were estimated to be 100 mph.
Several large tree limbs, and power lines were blown down, including a piece of sheet metal on power lines.
A tornado developed in far northern Todd County and hit two farmsteads before exiting into Wadena County (see corresponding entry from NWS Grand Forks). At the first farmstead, a garage door was blown in and part of the garage roof came off. Maximum winds for the Todd County portion were estimated to be 90 mph.
Several trees were blown down near Sleepy Eye.
Several trees were blown down in St. James, including some that landed on homes and damaged them.
Several trees were blown down in Fairfax.
Several trees and power lines blew down, some landed on homes and damaged their roofs around New Ulm.
Shed, barn and tree damage was noted on a social media posted in the city of Winthrop.
The local emergency manage indicated that numerous trees were blown down or uprooted between Winthrop and Gaylord.
Several trees were uprooted or snapped in New Auburn.
Several large tree branches were blown down around Hutchinson.
Numerous trees and uprooted or broken. Several farms were hit, with machine sheds and other outbuildings collapsed or losing roofs. The tornado then crossed into Carver County (see corresponding entry).
A large shed was damaged, including a tree that blew down on a vehicle south of Dassel.
This tornado formed in McLeod County (see corresponding entry) before entering Carver County. It then uprooted or broke dozens of trees. The tornado also caused significant damage to a machine shed. The tornado then moved into Wright County (see corresponding entry).
Several trees and large branches were downed, including some on power lines.
Several trees were blown down around Cokato.
Roof damage in Mayer was noted on a social media post.
Several trees were blown down around Howard Lake.
Several trees and power lines were downed, with one partially blocking a road.
After moving in from Carver County, the tornado dissipated shortly after entering Wright County, but it still caused large limbs to be broken on about one dozen trees.
Several large branches were downed, some of which were partially blocking a road.
Several trees were also reported down in Pierz.
Numerous trees were blown down near Delano.
A few trees were blown down in Waverly.
Numerous trees were blown down northeast of Montrose.
Several pine trees were uprooted between Maple Lake and Monticello.
A damage survey team viewed damage north of Buffalo but it was inconclusive whether the damage was due to a downburst or tornado. Several trees were uprooted or broken, a garage door was dented in, shingles were partially removed from a house, and an irrigation pivot was tipped over.
A few large tree limbs were blown down near St. Michael.
A large tree blew down in Big Lake.
A few trees and power lines were blown down in Elk River.
A few trees were blown down south of Zimmerman.
A gust front resulted in several large tree branches being blown down near the community center in Osseo.
A tree blew down near Anoka.
A large tree was uprooted near Lexington.
Several large tree branches were blown down in Bradford.
Several dozen trees were blown down or uprooted on the northwest side of Long Lake and northeast of Lake Francis.
In addition to a trained spotter measured wind speed of 63 MPH east of Cambridge, several large trees were blown over at the Pine Village Mobile Home Park in Cambridge.
Wind damage to trees was noted on a social media video in Springvale Township, which is northwest of Cambridge.
Several tops of pine trees were snapped off near Boyd.
A large pine tree was blown down northeast of Boyd.
Severe winds destroyed a machine shop north of Dawson.
Several trees blew down near Braham, including damage to an outbuilding.
A large tree fell on a house in Minneapolis.
Tree damage was noted near Holloway. Although winds were estimated at 60 mph, the Benson airport which is 10 miles east of this site had a measured wind gust of 54 mph at 6:56 PM CST.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2022Every state in 2022This day in weather historyThe tornado archive for Minnesota, 2022Warnings in Minnesota, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1031076, 1031057, 1031557, 1033154, 1019733, 1019734, 1019736, 1031059, 1031062, 1019735, 1031086, 1019752, 1031060, 1033130, 1019762, 1031088, 1019763, 1031061, 1019764, 1031048, 1031047, 1031049, 1031094, 1019766, 1031095, 1031100, 1019767, 1031098, 1019768, 1031063, 1031102, 1019769, 1031105, 1031124, 1031107, 1031104, 1031064, 1031126, 1031051, 1031613, and more.